Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 196, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2000, 2:30 PM EDT for Cocke County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2000, 2:30 PM EDT (18:30 UTC)
- Expired
- Aug 18, 2000, 3:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cocke County, TN
The radar
The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:45 PM EDT | Thunderstorm Wind | Parrottsville, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
660 WUUS54 KMRX 181830 SVRMRX TNC029-181900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COCKE COUNTY IN EASTERN TENNESSEE * UNTIL 300 PM EDT * AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BYBEE...OR 8 MILES NORTH OF NEWPORT... MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BYBEE AROUND 235 PM EDT PARROTTSVILLE AROUND 255 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. $$ LAT...LON 3618 8330 3601 8335 3593 8297 3612 8309 DM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:57 AM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 18, 9:57 AM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 957 AM EDT FRI AUG 18 2000 NO CHANGES PLANNED THIS MORNING. SURFACE LOW OVER CENTRAL OH WITH COLD FRONT NEAR OH RIVER. CONVECTION FIRING OVER WEST TN/KY AHEAD OF IT. DISSIPATED COMPLEX OVER OH VALLEY ALSO PRODUCING SOME SHOWERS OVER SOUTHEAST KY AND SOUTHWEST VA. EXPECT TO SEE MORE THUNDERSTORMS RETURN TO AREA THIS AFTERNOON AS FRONT GETS CLOSER. PLENTY OF INSTABILITY AND MOISTURE AVAILABLE FOR STORMS. CLOUD COVER SHOULD HELP KEEP TEMPERATURES DOWN...WHICH SHOULD LIMIT SEVERE WEATHER... BUT WOULDNT BE SURPRISED TO A FEW ISOLATED SEVERE CELLS. TEMPERATURES AND POPS LOOK GOOD. .MRX... NC...NONE. TN...NONE. VA...NONE. GH
In the hours before
Local storm report, Aug 18, 9:47 AM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 AM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0800 PM VA WIND DAMAGE
08/17/00 LEE REPORTED BY SHERIFF'S OFFICE
HAIL IN WESTERN PART OF
COUNTY.
0820 PM TN WIND DAMAGE
08/17/00 HANCOCK REPORTED BY SHERIFF'S OFFICE
SEVERAL TREES DOWN
ACROSS THE COUNTY.
0830 PM EWING VA WIND DAMAGE
08/17/00 LEE REPORTED BY SHERIFF'S OFFICE
TREES DOWN IN EWING AND
ROSE HILL.
END/MEPLocal storm report, Aug 18, 10:00 AM EDT, 4 hours 30 minutes before
1000 AM EDT FRI AUG 18 2000
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 AM EDT FRI AUG 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0800 PM VA 3/4 INCH HAIL
08/17/00 LEE REPORTED BY SHERIFF'S OFFICE
HAIL IN WESTERN PART OF
COUNTY.
0820 PM TN WIND DAMAGE
08/17/00 HANCOCK REPORTED BY SHERIFF'S OFFICE
SEVERAL TREES DOWN
ACROSS THE COUNTY.
0830 PM EWING VA WIND DAMAGE
08/17/00 LEE REPORTED BY SHERIFF'S OFFICE
TREES DOWN IN EWING AND
ROSE HILL.
0845 PM TN WIND DAMAGE
08/17/00 HAWKINS REPORTED BY HOLSTON ELECTRIC
FEW TREES DOWN ON POWER LINES
ACROSS THE COUNTY.
END/MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:25 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 50 min |
| Aug 17, 8:28 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 32 min |
| Aug 18, 4:01 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 29 min |
| Aug 18, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.